Quotient categories, stability conditions, and birational geometry

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

  • 251 Accesses

  • 2 Citations


This article deals with the quotient category of the category of coherent sheaves on an irreducible smooth projective variety by the full subcategory of sheaves supported in codimension greater than c. We prove that this category has homological dimension c. As an application, we describe the space of stability conditions on its derived category in the case c \(=\) 1. Moreover, we describe all exact equivalences between these quotient categories in this particular case, which is closely related to classification problems in birational geometry.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.


  1. 1.

    There is a canonical choice given by \(E=\rho ^{-1}(j_*\Gamma _f)\) with \(j_*:U \hookrightarrow X\) and \(\rho :F\oplus G \longrightarrow j_*(F|_U\oplus G|_U)\).


  1. 1.

    Balmer, P.: Presheaves of triangulated categories and reconstruction of schemes. Math. Ann. 324, 557–580 (2002)

  2. 2.

    Balmer, P.: The spectrum of prime ideals in tensor triangulated categories. J. Reine Angew. Math. 588, 149–168 (2005)

  3. 3.

    Bayer, A., Macrì, E., Toda, Y.: Bridgeland Stability Conditions on Threefolds I: Bogomolov-Gieseker type inequalities. to appear in JAG, 2011. arXiv:1103.5010

  4. 4.

    Berthelot, P., Grothendieck, A., Illusie, L.: Théorie des Intersections et Théorème de Riemann–Roch, volume 225 of Lect. Notes in Math. Springer, Berlin (1971)

  5. 5.

    Bondal, A., Orlov, D.: Reconstruction of a variety from the derived category and groups of autoequivalences. Compos. Math. 125, 327–344 (2001)

  6. 6.

    Bridgeland, T.: Stability conditions on a non-compact Calabi–Yau threefold. Commun. Math. Phys. 266, 715–733 (2006)

  7. 7.

    Bridgeland, T.: Stability conditions on triangulated categories. Ann. Math. 166, 317–345 (2007)

  8. 8.

    Bridgeland, T.: Stability conditions on K3 surfaces. Duke Math. J. 141, 241–291 (2008)

  9. 9.

    Bridgeland, T.: Spaces of stability conditions. In: Proceedings of Symposia in Pure Mathematics, 80 (2009)

  10. 10.

    Bridgeland, T.: Stability conditions and Kleinian singularities. Int. Math. Res. Notices 21, 4142–4157 (2009)

  11. 11.

    Gabriel, P.: Des catégories abéliennes. Bull. de la Société Math. de France 90, 323–448 (1962)

  12. 12.

    Gelfand, S.I., Manin, Y.I.: Methods of Homological Algebra. Springer, Berlin (2007)

  13. 13.

    Hartshorne, R.: Algebraic Geometry. Springer, 1977. GTM 52

  14. 14.

    Huybrechts, D.: Fourier–Mukai Transforms in Algebraic Geometry. Oxford Mathematical Monographs (2006)

  15. 15.

    Huybrechts, D., Macrì, E., Stellari, P.: Stability conditions for generic K3 categories. Compos. Math. 144, 134–162 (2008)

  16. 16.

    Lazarsfeld, R.: Positivity in Algebraic Geometry I. Springer, Berlin

  17. 17.

    Macrì, E.: Some examples of spaces of stability conditions on derived categories. Preprint 2004. math.AG/0411613

  18. 18.

    Macrì, E.: Stability conditions on curves. Math. Res. Lett. 14, 657–672 (2007)

  19. 19.

    Macrì, E., Mehrotra, S., Stellari, P.: Inducing stability conditions. J. Alg. Geom. 18, 605–649 (2009)

  20. 20.

    Manin, Y.I.: Lectures on the K-functor in algebraic geometry. [J] Russ. Math. Surv. 24(5), 1–89 (1969)

  21. 21.

    Meinhardt, S.: Stability conditions on derived categories. PhD thesis (2008)

  22. 22.

    Meinhardt, S.: Stability conditions on generic tori. Int. J. Math. 23, 1250035–1250052 (2012)

  23. 23.

    Miyachi, J.: Localization of triangulated categories and derived categories. J. Algebra 141, 463–483 (1991)

  24. 24.

    Mumford, D., Fogarty, J.: Geometric Invariant Theory, volume Erg. Math. 34, 2nd ed. Springer, Berlin (1982)

  25. 25.

    Murre, J.P.: Algebraic cycles and algebraic aspects of cohomology and K-theory. In: Algebraic Cycles and Hodge Theory (Green, Murre, Voisin), pp. 93–152 (1994)

  26. 26.

    Neeman, A.: Triangulated Categories. Princeton University Press, Princeton (2001)

  27. 27.

    Okada, S.: Stability manifold of \(P^1\). J. Algebraic Geom. 15(3), 487–505 (2006)

  28. 28.

    Orlov, D.: On equivalences of derived categories and K3 surfaces. J. Math. Sci. 84, 1361–1381 (1997)

  29. 29.

    Rouquier, R.: Derived categories and algebraic geometry. In: Triangulated Categories (Holm, Jørgensen, Rouquier) (2010)

  30. 30.

    Thomason, R.B.: The classification of triangulated subcategories. Compos. Math. 105, 1–27 (1997)

  31. 31.

    Toda, Y.: Stability conditions and crepant small resolutions. Trans. Am. Math. Soc. 360(11), 6149–6178 (2008)

  32. 32.

    Toda, Y.: Limit stable objects on Calabi-Yau 3-folds. Duke Math. J. 149, 157–208 (2009)

  33. 33.

    Toda, Y.: Curve counting theories via stable objects I: DT/PT correspondence. J. Am. Math. Soc. 23, 11191157 (2010)

  34. 34.

    Toda, Y.: A note on Bogomolov–Gieseker type inequality for Calabi-Yau 3-folds (2012). arXiv:1201.4911

  35. 35.

    Toda, Y.: Stability conditions and curve counting invariants on Calabi–Yau 3-folds. Kyoto J. Math. 52(1), 1–50 (2012)

  36. 36.

    Weibel, Ch.: The K-book: An Introduction to Algebraic K-Theory. A Graduate Textbook in Progress,

Download references


We would like to thank Daniel Huybrechts for many useful discussions and his warm support as well as Raphaël Rouquier, Henning Krause, Torsten Wedhorn, Xiao-WU Chen for a lot of useful comments and suggestions. Another big thank you goes to the referee for pointing out misprints and a lot of useful remarks. Finally we are very grateful to the following institutions: Bonn International Graduate School in Mathematics, Imperial College London and SFB/TR 45.

Author information

Correspondence to Sven Meinhardt.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Meinhardt, S., Partsch, H. Quotient categories, stability conditions, and birational geometry. Geom Dedicata 173, 365–392 (2014).

Download citation


  • Stability conditions
  • Abelian or triangulated quotient categories
  • Birational maps

Mathematics Subject Classification

  • 18E30